A destructive, deadly year in Waterloo Region when it comes to opioid-related overdoses.
Despite the numbers, local public schools won’t be getting naloxone kits this school year – as the Waterloo Region District School Board voted 6-3 against the move, for now.
Cindy Watson is a WRDSB School Trustee.
She says she brought the motion forward at their latest meeting, and was really hoping to see more support.
“I was really hoping our schools would get this kit. It’s comparable to a defibrillator – so just incase something happens, we’d be able to react and have that resource to be able to help and even save a life.”
Watson says the board’s debate on the matter was nothing short of vigorous.
“When you think about saving a life .. I expect the debate should be passionate. My concern is we’re already doing prevention and education in our schools – so the next logical step in my mind, is to stock naloxone kits .. especially as there are other boards in the province that are doing the exact same thing.”
Watson says there was some push-back, as some say kids are primarily using drugs at parties – not at school.
“The suggestion was that students will usually take drugs at parties or at recreational times – but I tried to put forward the argument that sometimes fentanyl is cut into other drugs, and school grounds are used at night – we know this as we’ve found needles on our property. So if a janitor or student comes in contact with one of those .. it’s so important to have that training and naloxone kits.”
Watson says the opioid crisis isn’t going away – so they need to be prepared.
“We also need to be proactive. At this point – the WRDSB will discuss it again in September. So we definitely need people to come out and give feedback .. and let their voices and concerns be heard. That way, in September, I’m hoping it’s approved and we do get naloxone kits in schools.”
This all comes after another fatal year in Waterloo Region when it comes to opioids.
According to the latest numbers from the Waterloo Region Integrated Drug Strategy – overdose-related calls to EMS doubled in 2017, and there were 71 opioid-related deaths.
Naloxone was administered to 144 patients; an increase of 103 per cent from 2016, and 526 per cent compared to 2015.
You can see some key messages from WRIDS below, and learn more about them by clicking here.
Know the signs of an opioid overdose. Signs include: soft or no breath or snoring; pinpoint pupils; blue lips, nails or skin; cold & clammy skin; limp body; no response to shouting
Carry naloxone and don’t use alone
An overdose is a medical emergency. Call 911 and wait for help